Hail, Hillsborough
- When
- July 18, 2:45 PM EST to 2:50 PM EST
- Where
- Hillsborough County, 1.98 mi WSW of Limona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 27.921, -82.331
Easterly flow produced scattered thunderstorms mainly along sea breeze boundaries. One of these storms dropped penny sized hail in Brandon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Easterly flow produced scattered thunderstorms mainly along sea breeze boundaries. One of these storms dropped penny sized hail in Brandon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 18, 12:43 PM EST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 143 PM EDT Thu Jul 18 2019 .DISCUSSION... High pressure will ridge across the area through the weekend keeping a generally SE flow in place with afternoon sea breezes turning winds onshore each day. Mainly scattered showers and thunderstorms will be possible each afternoon and evening as storms develop along the sea breeze and subsequent outflow boundaries then push back toward the coast in the evening. Highs will generally be 90-95 with heat index values of 100-105 each afternoon, with lows in the lower to mid 70s inland to around 80 near the coast each night. For next week, an upper trough shifts over the eastern US, with the surface trough settling into the deep south Monday/Tuesday, and stalling just to the north of the state Wednesday/Thursday. This will shift the ridge axis in place across the state to the south, bringing more S/SW flow across the area and SW flow aloft. This will allow for greater thunderstorm coverage for mid-next week, along with bringing afternoon high temperatures down a couple of degrees, with upper 80s to lower 90s expected. Lows will remain in the mid 70s inland to near 80 coastal. && .AVIATION... The sea breeze is starting to develop along the coast and turn winds to the southwest. Winds will continue to turn to the W/NW through the rest of the afternoon, with scattered storms developing. Winds become light and variable after 02z with storms dissipating. Light and variable flow continues through the mid morning Friday, with a few morning showers possible north. Generally VFR conditions are expected, though brief tempo MVFR/IFR conditions possible in storms. && .MARINE... Winds and seas will remain generally SE through the weekend with an afternoon sea breeze turning winds onshore each day. Winds will then shift to the S/SW as the ridge settles southward for early next week. Scattered showers and thunderstorms will be possible through the period. Winds will generally remain below 15 knots and seas less than 3 feet, except briefly increasing in the vicinity of thunderstorms. && .FIRE WEATHER... No concerns. && .Preliminary Point Temps/PoPs... TPA 79 91 78 91 / 20 30 20 30 FMY 76 92 76 92 / 20 40 20 40 GIF 76 93 76 93 / 20 40 20 40 SRQ 76 91 76 91 / 20 30 20 30 BKV 74 92 74 92 / 20 40 20 30 SPG 81 91 80 92 / 20 20 20 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && DISCUSSION/AVIATION/MARINE/FIRE WEATHER...24/Hubbard DECISION SUPPORT...74/Wynn
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
149 PM EDT Thu Jul 18 2019
FLZ165-262-265-181830-
Inland Charlotte-Inland Lee-Coastal Lee-
149 PM EDT Thu Jul 18 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LEE COUNTY...
At 148 PM EDT, strong thunderstorms were clustered near Naples Park,
or near Bonita Springs, moving northwest at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Cape Coral, Fort Myers, Bonita Springs, East Dunbar, Matlacha,
Palmona Park, Southwest Florida Airport, Harlem Heights, Lochmoor
Waterway Estates, Iona, Cypress Lake, San Carlos Park, McGregor, Pine
Manor, Lovers Key State Park, Matlacha Isles-Matlacha Shores,
Buckingham, St. James City, Villas and Three Oaks.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2632 8191 2640 8199 2639 8213 2647 8225
2649 8225 2677 8197 2677 8193 2680 8194
2683 8191 2651 8156 2642 8156 2642 8166
2632 8166 2632 8182 2633 8182 2633 8185
2631 8188
TIME...MOT...LOC 1748Z 129DEG 33KT 2628 8176
TBWThe Tampa radar (KTBW), 25 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829266.